Alert archive / New York / Frost Advisories in 2016

Frost Advisory 7, NWS Albany, NY

October 14, 2016Dutchess County, Ulster County, New York; Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this frost advisory at Oct 14, 2016, 2:53 AM EDT for Dutchess County, Ulster County, New York; Northwest Hills Planning Region, Connecticut. It took effect at Oct 15, 2016, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 14, 2016, 2:53 AM EDT (06:53 UTC)
In effect from
Oct 15, 2016, 2:00 AM EDT
Expired
Oct 15, 2016, 9:00 AM EDT
In force
7 hr
Issued by
NWS Albany, NY

Counties Northwest Hills Planning Region, CT, Dutchess County, NY, Ulster County, NY

The radar

The Albany radar (KENX), 88 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 6.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2016-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2016-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

164 
WWUS71 KALY 140653
NPWALY

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
253 AM EDT FRI OCT 14 2016

NYZ049-050-052-053-059-060-142100-
/O.NEW.KALY.FZ.W.0004.161015T0600Z-161015T1300Z/
EASTERN SCHENECTADY-SOUTHERN SARATOGA-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA-
INCLUDING THE CITIES OF...SCHENECTADY...ROTTERDAM...BURNT HILLS...
BALLSTON SPA...MECHANICVILLE...CLIFTON PARK...WATERFORD...
ALBANY...TROY...CATSKILL...COXSACKIE...ATHENS...CAIRO...
JEFFERSON HEIGHTS...HUDSON
253 AM EDT FRI OCT 14 2016

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY.

* LOCATIONS...GREATER CAPITAL DISTRICT.

* TEMPERATURES...IN THE LOWER 30S.

* TIMING...LATE TONIGHT INTO EARLY SATURDAY MORNING.

* IMPACTS...SENSITIVE VEGETATION IF LEFT UNPROTECTED WILL BE
  KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CTZ013-NYZ064-065-142100-
/O.NEW.KALY.FR.Y.0007.161015T0600Z-161015T1300Z/
SOUTHERN LITCHFIELD-EASTERN ULSTER-WESTERN DUTCHESS-
INCLUDING THE CITIES OF...OAKVILLE...GAYLORDSVILLE...
NEW MILFORD...TERRYVILLE...THOMASTON...KINGSTON...NEW PALTZ...
POUGHKEEPSIE...BEACON...ARLINGTON
253 AM EDT FRI OCT 14 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY.

* LOCATIONS...MID HUDSON VALLEY AND SOUTHERN LITCHFIELD COUNTY.

* TEMPERATURES...IN THE MID 30S.

* TIMING...LATE TONIGHT AND EARLY SATURDAY MORNING.

* IMPACTS...SENSITIVE VEGETATION IF LEFT UNPROTECTED WILL BE
  SEVERELY DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
805 
WWUS71 KALY 141952
NPWALY

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
352 PM EDT FRI OCT 14 2016


NYZ049-050-052-053-059-060-151300-
/O.CON.KALY.FZ.W.0004.161015T0600Z-161015T1300Z/
EASTERN SCHENECTADY-SOUTHERN SARATOGA-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA-
INCLUDING THE CITIES OF...SCHENECTADY...ROTTERDAM...BURNT HILLS...
BALLSTON SPA...MECHANICVILLE...CLIFTON PARK...WATERFORD...
ALBANY...TROY...CATSKILL...COXSACKIE...ATHENS...CAIRO...
JEFFERSON HEIGHTS...HUDSON
352 PM EDT FRI OCT 14 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
SATURDAY...

* LOCATIONS...GREATER CAPITAL DISTRICT.

* TEMPERATURES...IN THE LOWER 30S.

* TIMING...LATE TONIGHT INTO EARLY SATURDAY MORNING.

* IMPACTS...SENSITIVE VEGETATION IF LEFT UNPROTECTED WILL BE 
  KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CTZ013-NYZ064-065-151300-
/O.CON.KALY.FR.Y.0007.161015T0600Z-161015T1300Z/
SOUTHERN LITCHFIELD-EASTERN ULSTER-WESTERN DUTCHESS-
INCLUDING THE CITIES OF...OAKVILLE...GAYLORDSVILLE...
NEW MILFORD...TERRYVILLE...THOMASTON...KINGSTON...NEW PALTZ...
POUGHKEEPSIE...BEACON...ARLINGTON
352 PM EDT FRI OCT 14 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
SATURDAY...

* LOCATIONS...MID HUDSON VALLEY AND SOUTHERN LITCHFIELD COUNTY.

* TEMPERATURES...IN THE MID 30S.

* TIMING...LATE TONIGHT AND EARLY SATURDAY MORNING.

* IMPACTS...SENSITIVE VEGETATION IF LEFT UNPROTECTED WILL BE 
  SEVERELY DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
043 
WWUS71 KALY 151314
NPWALY

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
914 AM EDT SAT OCT 15 2016


NYZ049-050-052-053-059-060-151415-
/O.EXP.KALY.FZ.W.0004.000000T0000Z-161015T1300Z/
EASTERN SCHENECTADY-SOUTHERN SARATOGA-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA-
INCLUDING THE CITIES OF...SCHENECTADY...ROTTERDAM...BURNT HILLS...
BALLSTON SPA...MECHANICVILLE...CLIFTON PARK...WATERFORD...
ALBANY...TROY...CATSKILL...COXSACKIE...ATHENS...CAIRO...
JEFFERSON HEIGHTS...HUDSON
914 AM EDT SAT OCT 15 2016

...FREEZE WARNING HAS EXPIRED...

THE FREEZE WARNING WAS ALLOWED TO EXPIRE FOR THE GREATER CAPITAL
DISTRICT WHERE LOWS DROPPED INTO THE MID 20S TO LOWER 30S.

$$

CTZ013-NYZ064-065-151415-
/O.EXP.KALY.FR.Y.0007.000000T0000Z-161015T1300Z/
SOUTHERN LITCHFIELD-EASTERN ULSTER-WESTERN DUTCHESS-
INCLUDING THE CITIES OF...OAKVILLE...GAYLORDSVILLE...
NEW MILFORD...TERRYVILLE...THOMASTON...KINGSTON...NEW PALTZ...
POUGHKEEPSIE...BEACON...ARLINGTON
914 AM EDT SAT OCT 15 2016

...FROST ADVISORY HAS EXPIRED...

THE FROST ADVISORY WAS ALLOWED TO EXPIRE FOR THE MID HUDSON
VALLEY AND SOUTHERN LITCHFIELD COUNTY WHERE LOWS DROPPED INTO THE
UPPER 20S TO MID 30S.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this frost advisory went out at Oct 14, 1:07 AM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Oct 14, 1:07 AM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Albany NY
107 AM EDT Fri Oct 14 2016

.SYNOPSIS...
A cold front will move east of the region this evening, with
showers ending. Cooler and drier air will move back in for Friday
into Saturday, with a sprawling area of high pressure building in
across the Northeast.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 1255 AM EDT...We are left with residual stratus under the
subsidence inversion as seen in our 00Z sounding. Most of these
clouds are across the higher terrain that should linger through
the remainder of this evening into early overnight. Later tonight
that subsidence inversion should assist with further breaks in the
clouds for clearing skies. West to northwest winds remain a bit
elevated in magnitude due to effective mixing below the subsidence
inversion as we will keep those values through the early overnight
period before reducing magnitudes.

Prev Disc...Clouds should remain into the evening before partial
clearing occurs, although clouds will likely linger into the night
across the higher terrain of the Adirondacks and southern Green
Mountains with some low level moisture remaining in the cold
advection regime. More substantial drying will occur towards
daybreak, which should allow for clouds to scour out even over the
higher terrain. Minimum temperatures will be cooler and closer to
normal tonight, with lower to mid 30s across the higher terrain
and mid 30s to lower 40s in the valleys.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/...
Friday will feature plenty of sunshine and seasonably cool
temperatures, as high pressure takes residence across the
northeast CONUS. The center of the high will only slowly drift
eastward into interior New England by early Saturday morning,
setting the stage for a clear and cold night with ideal
radiational cooling conditions. Frost/freeze conditions expected
to occur for much of the Hudson Valley from the Capital District
southward and southern Litchfield CT, where the growing season is
still going. Frost Advisories and/or Freeze Warnings will likely
be needed.

High pressure will still remain anchored along the New England
coast through Saturday. After a cold start to the day,
temperatures should rebound nicely by Saturday afternoon into the
upper 50s to mid 60s with abundant sunshine and a southerly breeze
developing.

Dry conditions with mainly clear skies should continue through
Saturday night, as high pressure only slowly shifts south and east
along the mid Atlantic coast. A southerly breeze will persist
through the night in many locations except normally sheltered
valleys, which will result in somewhat milder temps compared to
Friday night.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The end of this weekend will feature a departing surface and upper
level ridge axis as an area of low pressure quickly tracks across
James bay.  Its attending cold front will approach later in the day
with an increase in cloud coverage and the chance for showers.
Gfs/Ecmwf/Ggem while agree with the synoptic pattern, they differ on
the timing and coverage of showers.  For now, a blended approach
offered by wpc appears to be a good compromise. It should be fairly
mild with the combination of h850 temps around +12c and a
southwesterly flow with potential for downsloping.

The shower potential continues into early next week as the cold
front appearing to get pinched off as upstream warm front begins its
approach.  So partly/mostly cloudy sky should prevail through early
Tuesday with near to above normal temperatures.

The aforementioned warm front quickly lifts northward tuesday as
even A stronger surge of warm advection is in the forecast.
Temperatures Tuesday could exceed 70 degrees for valley location
/average highs Are around 60f/ under a partly sunny sky.

Then global models are in excellent agreement with a deepening
cyclone over the western great lakes and tracking this system toward
James/Hudson bay wednesday.  Our region will be on the tail end of a
frontal boundary with diminishing moisture and upper dynamics to
only warrant a slight chance pops with partly cloudy skies.  Could
be another mild day before frontal passage with 60s and lower 70s
throughout the region.

&&

.AVIATION /05Z FRIDAY THROUGH TUESDAY/...
High pressure over the Great Lakes will build into the region
during Friday.

VFR conditions are expected through 06Z/Sat. The only possible
caveats could be some patchy stratus clouds at KPSF through
daybreak, which could lead to brief periods of MVFR cigs. Also,
there could be a bit of patchy fog at KGFL after 02Z/Sat, although
confidence at this time range is too low to include any mention in
current TAFs.

Winds will be mainly north to northwest overnight through Friday
at generally 5-10 KT. Winds may become more northeast to east at
times at KGFL Friday afternoon due to local topographical effects.
Wind should become light/variable and trend to calm after sunset
Friday.

At KPOU, have included mention of Low Level Wind Shear through
early Friday morning, as surface winds become light/variable,
while winds around and above 2000 FT AGL remain from the north at
25-30 KT.

Outlook...

Friday Night to Sunday: No Operational Impact. NO SIG WX.
Sunday Night: Moderate Operational Impact. Chance of SHRA.
Monday: Moderate Operational Impact. Chance of SHRA.
Monday Night: Moderate Operational Impact. Chance of SHRA.
Tuesday: Low Operational Impact. Slight Chance of SHRA.

&&

.FIRE WEATHER...
A cold front will move east of the region this evening, with
showers ending. Cooler and drier air will move back in for Friday
into Saturday, with a sprawling area of high pressure building in
across the Northeast.

Relative humidity values will increase to between 85 and 100
percent tonight, then decrease to minimum values of around 30 to
40 percent Friday afternoon. RH values will increase to between 80
and 100 percent Friday night.

Winds tonight will be northwest around 10 to 15 mph, with higher
gusts in the mountains. Winds on Friday will become northerly
around 5 to 10 mph. Winds Friday night will be light and variable.

&&

.HYDROLOGY...
Showers will end this evening, with dry conditions then expected
Friday through Sunday. The next chance of showers arrives Sunday
night into Monday, as a frontal system approaches from the Great
Lakes.

The latest US Drought Monitor continues to show drought
conditions across much of the region. Precipitation departures
this calendar year have been 3 to 12 inches below normal, with the
greatest departures across southeastern parts of the HSA. As a
result, streamflow and ground water levels have been running well
below normal.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...JPV
NEAR TERM...BGM/11/JPV
SHORT TERM...JPV
LONG TERM...SND
AVIATION...KL/BGM
FIRE WEATHER...JPV
HYDROLOGY...JPV
Hazardous weather outlook, Oct 13, 4:10 PM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
410 PM EDT THU OCT 13 2016

CTZ001-MAZ001-025-NYZ032-033-038>043-047-048-051-054-058-061-063-066-
082>084-VTZ013>015-141100-
NORTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
410 PM EDT THU OCT 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LITCHFIELD COUNTY
IN NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST
CENTRAL NEW YORK EXCLUDING THE GREATER CAPITAL DISTRICT AND MID
HUDSON VALLEY...AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ013-NYZ049-050-052-053-059-060-064-065-141100-
SOUTHERN LITCHFIELD-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN ULSTER-WESTERN DUTCHESS-
410 PM EDT THU OCT 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN LITCHFIELD COUNTY
IN NORTHWESTERN CONNECTICUT AND THE GREATER CAPITAL DISTRICT AND
MID HUDSON VALLEY OF EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FROST IS POSSIBLE LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING.
IF THE THREAT OF FROST BECOMES MORE CERTAIN...FROST ADVISORIES AND
OR FREEZE WARNINGS WILL BE ISSUED AS NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 2:53 AM EDTFreeze WarningALYAlbany, Columbia, Greene, Rensselaer, Saratoga, Schenectady30 hr

Nearby

Frost Advisories in New York, 2016Frost Advisories in Connecticut, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.